Georgia, 2010Flash Flood in Georgia, August 17, 2010
August 17, 2010 · NWS FFC · 1 event in 1 county or zone
A cold front approaching from the northwest became stalled across northwest Georgia as a strong subtropical ridge of high pressure built northwestward from the Atlantic. Persistent deep tropical moisture was present across the region as the remnants of Tropical Depression Number Five (TD5) continued to circle through the southeast and mid-south region on the west side of the subtropical ridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching from the northwest became stalled across northwest Georgia as a strong subtropical ridge of high pressure built northwestward from the Atlantic. Persistent deep tropical moisture was present across the region as the remnants of Tropical Depression Number Five (TD5) continued to circle through the southeast and mid-south region on the west side of the subtropical ridge. An area of showers and thunderstorms persisted during the morning and into the early afternoon from northwest Alabama into far northwest Georgia and eastern Tennessee. A very small localized area of rainfall in excess of six inches was observed near the Tennessee border in northern Murray county, which resultant flash flooding along the Jacks and Conasauga Rivers in the Alaculsy Valley Campground.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 17, 8:49 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 17, 8:49 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
949 AM EDT TUE AUG 17 2010
.UPDATE...
SENDING A QUICK UPDATE TO ADJUST POPS AND CLOUDS UP AND TEMPERATURES
DOWN A BIT OVER THE NORTHERN ZONES. THE REMAINDER OF THE FORECAST
LOOKS PRETTY GOOD SO NO SIGNIFICANT CHANGES MADE.
&&
.PREV DISCUSSION... /ISSUED 732 AM EDT TUE AUG 17 2010/
SHORT TERM /TODAY THROUGH THURSDAY/...
SHOWERS HAVE CONTINUED TO DEVELOP OVERNIGHT...MAINLY ACROSS THE
WESTERN PORTION OF THE CWA. THESE SHOWERS DEVELOPED EARLIER THAN
THE PREVIOUS NIGHT...WITH A LARGER COVERAGE AREA...HOWEVER THEY
ARE STILL ISOLATED.
SHORT TERM WILL BE SIMILAR TO WHAT WE HAVE SEEN OVER THE PAST
COUPLE OF DAYS. ECMWF/GFS/NAM IN GOOD AGREEMENT THAT THE REMNANTS
OF TROPICAL DEPRESSION FIVE OVER THE NORTHERN GULF OF MEXICO
WILL CONTINUE TO MOVE TOWARD THE WEST AND EVENTUALLY NORTHWEST.
NHC SHOWS A 30 PERCENT CHANCE OF DEVELOPMENT WITH THIS SYSTEM.
TROPICAL MOISTURE ACROSS THE CWA WILL REMAIN IN PLACE THROUGH THE
REMAINDER OF THE SHORT TERM. MEANWHILE...A 595DM RIDGE WILL
POSITION ITSELF ACROSS THE SOUTHEAST ON TUESDAY AS THE FRONT
ACROSS THE TENNESSEE VALLEY AND EXTREME NORTHWEST GEORGIA
CONTINUES TO WEAKEN/DISSIPATE. THIS BOUNDARY MAY PROVIDE SUPPORT
FOR ADDITIONAL PRECIP COVERAGE ACROSS NORTH GEORGIA AND THUS HAVE
INCLUDED LIKELY POPS ACROSS THAT AREA. OTHERWISE...SHORT TERM
FORECAST IS GENERALLY FOR CHANCE OF SHOWERS AND THUNDERSTORMS WITH
THE BEST CHANCES IN THE AFTERNOON DUE TO DAYTIME HEATING...HOWEVER
PRECIP WILL ALSO BE POSSIBLE OVERNIGHT.
THE AFOREMENTIONED RIDGE WILL WEAKEN AND SLIP SOUTHWARD ON
WEDNESDAY AS THE NEXT TROUGH FROM THE MIDWEST APPROACHES THE
EASTERN CONUS. THE TROUGH IS FORECAST TO SLIDE OVER THE RIDGE WED
NIGHT/THURSDAY. THIS SYSTEM MAY HELP TO ENHANCE THE POPS
WED NIGHT OVER NORTH GEORGIA AND HAVE THUS KEPT POPS IN THE HIGHER
END OF THE CHANCE CATEGORY WED NIGHT ACROSS THAT AREA.
MAV HAS BEEN BEATING THE MET THE PAST FEW DAYS...LEANED TOWARDS THE
MAV FOR TEMPS. MAX AND MIN TEMPS WILL GENERALLY BE ABOVE NORMAL.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
592DM RIDGE CENTERED OVER THE SOUTHEAST THURSDAY NIGHT WILL BROADEN
ACROSS THE SOUTHERN U.S. THROUGH FRIDAY NIGHT WHILE TROPICAL
MOISTURE CONTINUES TO LINGER ACROSS THE CWA. GFS/ECMWF IN GOOD
AGREEMENT WITH UPPER LEVEL LOW FORMING OVER THE NORTHERN PLAINS
THURSDAY NIGHT. THIS WILL BE THE NEXT SYSTEM THAT AFFECTS THE CWA.
MOISTURE FROM THE REMNANTS OF TD FIVE WILL BE PULLED INTO THE
FRONTAL BOUNDARY ASSOCIATED WITH THE TROUGH AND THE FRONT IS
FORECAST TO PUSH INTO NORTH GEORGIA SATURDAY NIGHT. GFS IS SLOWER
WITH THIS SYSTEM AS IT SHOWS THE FRONT ACROSS NORTH GEORGIA ON
MONDAY...WHILE THE ECMWF PUSHES IT INTO SOUTH GEORGIA. FORECAST
PACKAGE LEANS TOWARD THE GFS SOLUTION BUT WILL HAVE TO WATCH THE
NEXT FEW MODELS RUNS TO SEE IF THE ECMWF AND GFS COME INTO LINE.
11
AVIATION...
12Z TAF...
SHOWERS CONTINUE TO DEVELOP FROM ATL-AHN AND MOVE NORTH. WITH THE
SURFACE TROUGH IN THE VICINITY THROUGH THE MORNING...WILL NEED TO
KEEP A VCSH FOR ALL ATL/AHN SITES THIS MORNING. THERE IS SOME
THUNDER JUST NORTH OF ATHENS BUT THIS IS MOVING NORTH AWAY FROM
ATHENS AND WILL THEREFORE NOT MENTION THUNDER. SOUTH EDGE OF THE
STRATUS FROM NEAR LGC TO MCN. SHOULD SEE CONVECTION DEVELOP ALONG
THIS ZONE LATE THIS MORNING AND INTO THE AFTERNOON AND WILL
THEREFORE CONTINUE WITH VCTS ALL SITES. WINDS A BIT TRICKY AS WINDS
JUST OFF THE SURFACE SHOWING A SLIGHT SOUTH SOUTHWEST DIRECTION.
STREAMLINE ANALYSIS SUGGEST WINDS WILL STAY EAST TO SOUTHEAST
THROUGH THIS MORNING. AS FOR THIS AFTERNOON...WITH THE BOUNDARY
STILL HOVERING OVER THE AREA...DIRECTION WILL BE DIFFICULT AND MAY
SWITCH TO THE SOUTHWEST FOR A FEW HOURS. WILL TREND ATL-AHN TOWARD A
MORE SOUTH DIRECTION THIS AFTERNOON. WITH CSG/MCN APPEARING TO BE ON
THE SOUTH SIDE OF THE BOUNDARY WILL BRING THEIR DIRECTION TO THE
SOUTHWEST THIS AFTERNOON AND THEN BACK SOUTHEAST BY EVENING. FOR ATL
PLANNING AFTER 06Z...MODELS SUGGESTING A SOUTHWEST DIRECTION BY 12Z
WED. THE SURFACE BOUNDARY APPEARS TO LIFT NORTH OF ATL AND A
SOUTHWEST DIRECTION SEEMS REASONABLE.
//ATL CONFIDENCE...
MEDIUM IN ALL AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 89 73 94 74 92 / 60 50 40 30 40
ATLANTA 89 75 93 75 90 / 50 30 40 30 40
BLAIRSVILLE 83 71 88 69 86 / 70 50 60 50 50
CARTERSVILLE 87 72 94 73 92 / 60 40 50 40 50
COLUMBUS 94 76 94 75 93 / 40 30 40 30 40
GAINESVILLE 87 74 92 74 90 / 60 50 50 40 50
MACON 94 74 94 74 94 / 50 30 40 30 40
ROME 87 72 94 73 93 / 60 40 50 50 50
PEACHTREE CITY 91 73 93 73 90 / 50 30 40 30 40
VIDALIA 95 76 94 76 94 / 50 30 40 30 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Aug 17, 4:01 AM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 AM EDT TUE AUG 17 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
501 AM EDT TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED TODAY AND TONIGHT.
.SYNOPSIS...
LOW PRESSURE OVER LOUISIANA WILL CONTINUE TO BRING TROPICAL
MOISTURE TO THE REGION.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN...MAINLY BETWEEN THE HOURS OF NOON AND 10
PM.
.DISCUSSION...
WITH THE TROPICAL MOISTURE OVER THE REGION...K INDEX VALUES WILL
REMAIN IN THE 35 TO 40 RANGE. CAPE VALUES WILL INCREASE TO NEAR
2500 THIS AFTERNOON AND EVENING. THIS WILL BE SUFFICIENT FOR
SCATTERED THUNDERSTORMS TO DEVELOP...SOME WITH BRIEF HEAVY RAIN.
HOWEVER...SEVERE THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Flash Flood, Murray
- When
- August 17, 11:00 AM EST to 2:00 PM EST
- Where
- Murray County, 1.26 mi ENE of Tennga to 0.65 mi ENE of Fairy
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.985, -84.709
The United States Forest Service reported flash flooding near the merging point of the Jacks River and the Conasauga River and several smaller creeks, streams, and tributaries. Several campers and hikers were evacuated from the Alaculsy Valley Campground within the Cohutta Wildlife Management Agency. Minor flooding was also observed along portions of Old Georgia Highway 2 and Cable Road to the west near Cisco. Damage was confined to debris removal and minor erosion to a few secondary dirt roads. The heavy rain and erosion also caused a few trees to fall on minor, secondary roads within the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010$95 million · 13 events
- Flash Flooding in Virginia, August 17, 20101 death · $60,000 · 6 events
- Damaging Winds in Arizona, August 17, 2010$337,000 · 60 kt wind · 4 events
- Flash Flood and Heavy Rain in Alabama, August 17, 2010$300,000 · 4 events
- Lightning Strike in Georgia, August 17, 2010$100,000 · 1 event
- Flash Flood and Flood in Tennessee, August 17, 2010$80,000 · 2 events
- Flash Flood and Damaging Wind in Arizona, August 17, 2010$50,000 · 53 kt wind · 4 events
- Damaging Winds in Texas, August 17, 2010$46,000 · 67 kt wind · 5 events
- Damaging Winds in Texas, August 17, 2010$50,000 · 65 kt wind · 2 events
- Flood in Kansas, August 17, 20103 injured · $15,000 · 1 event
- Flash Flooding in North Carolina, August 17, 2010$40,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 2010$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257841.